Pennsylvania, 2016

Hail in Pennsylvania, May 1, 2016

May 1, 2016 · NWS PBZ · 1 event in 1 county or zone

Numerous thunderstorms formed south of a quasi-stationary boundary in an unstable air mass with moderate speed shear. 25 max) were received, and little wind damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous thunderstorms formed south of a quasi-stationary boundary in an unstable air mass with moderate speed shear. Several 1 hail reports (1.25 max) were received, and little wind damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 1:31 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 1:31 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT SUN MAY 1 2016

.SYNOPSIS...
SHOWER CHANCES WILL CONTINUE INTO THE EARLY PART OF THE WEEK WITH
DRIER CONDITIONS THEN RETURNING UNTIL A MID-WEEK SYSTEM.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERING OUT OF CLOUDS HAS ALLOWED FOR AN INCREASE IN
INSTABILITY AS A SOUPY BOUNDARY LAYER HAS REMAINED THROUGHOUT THE
DAY. AN INTERMEDIATE 18Z KILN SOUNDING REVEALED VIRTUALLY NO CAP
IN THE SCATTERED OUT ENVIRONMENT. SHOWERS HAVE POPPED QUITE
QUICKLY POST-SCATTER OUT WITH THUNDER DEVELOPMENT LIKELY NOT FAR
BEHIND. THIS ACTIVITY IS ALL FORMING ALONG A QUASI-STATIONARY
BOUNDARY SPLAYED OUT ACROSS OUR REGION. MODEL CAPES SUGGEST
1500-2000 J/KG WILL BE POSSIBLE INTO THE EVENING WITH MODEST
SHEAR. SPC HAS CONTINUED THE MARGINAL RISK OF SEVERE WEATHER
ACROSS MUCH OF OUR AREA AS A RESULT.

INSTABILITY DOES WANE THIS EVENING...HOWEVER YET ANOTHER WAVE IS
SET TO TRACK DOWN THE FRONTAL BOUNDARY...ALLOWING IT TO SURGE A
BIT NORTHWARD. STRONG DIFFERENTIAL PVA ALONG WITH RIGHT ENTRANCE
REGION DIVERGENCE TRAVERSES THE NORTHERN HALF OF THE CWA OVERNIGHT
AS A RESULT...MEANING A GOOD SWATH OF SHOWERS SHOULD CROSS THE
AREA. POPS WERE ADJUSTED UPWARD AND SLOWED A BIT PER THE CONSENSUS
OF 12Z GUIDANCE WITH THIS FEATURE.

DUE TO THE MOIST AIR MASS IN PLACE WITH VERY HIGH
DEWPOINTS...OVERNIGHT LOWS WILL LIKELY BE FAIRLY WARM FOR EARLY
MAY. FRIES

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL BE OVER NORTHWESTERN PENNSYLVANIA AROUND
SUNRISE...AND SHOULD RACE INTO NEW ENGLAND BY EVENING. WHILE RAIN
WILL DIMINISH QUICKLY DURING THE MORNING WITH THE DEPARTURE OF THE
LOW...A WAVE WILL DEVELOP ALONG THE TRAILING COLD FRONT. THIS WILL
INCREASE THE CHANCE FOR SHOWERS MONDAY NIGHT...BUT THE BULK OF THE
PRECIPITATION WILL REMAIN TO THE SOUTHEAST OF THE REGION. SOME
SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY BY
TUESDAY EVENING. THE NEXT GAP IN RAIN WILL BE SHORT AS AN UPPER
LEVEL LOW BEGINS TO DROP OVER THE EASTERN GREAT LAKES. THE NAM IS AN
OUTLIER TO THE WEST...AND HAVE FOLLOWED THE GFS/ECMWF FOR TIMING AND
PLACEMENT OF THE LOW. THIS WILL YIELD INCREASING CHANCE FOR SHOWERS
THROUGH THE DAY ON WEDNESDAY. WITH MOSTLY CLOUDY SKIES THROUGH THE
PERIOD...TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HAVE GONE WITH LIKELY POPS IN ALL LOCATIONS WEDNESDAY NIGHT WITH THE
UPPER LEVEL LOW OVERHEAD. WEATHER WILL REMAIN COOL...CLOUDY...AND
WET WITH SCATTERED SHOWERS THURSDAY AND FRIDAY BEFORE THE LOW DRIFTS
EAST. SATURDAY SHOULD BE DRY BEFORE ANOTHER COLD FRONT APPROACHES
FROM THE WEST ON SUNDAY. TEMPERATURES WILL REMAIN BELOW NORMAL
THURSDAY AND FRIDAY BEFORE RETURNING TO NORMAL FOR THE WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LOW CLOUDS ARE RAPIDLY BREAKING UP AS DIURNAL MIXING INCREASES.
WITH A VERY WEAK CAP HOLDING BACK INSTABILITY...INSOLATION WILL
ALLOW FOR RAPID DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS.
GIVEN THE SOUPY AIR MASS...THESE WILL POP VIRTUALLY ANYWHERE IN
THE AREA THROUGH THE AFTERNOON. MORE ORGANIZED SHOWERS AND
WIDESPREAD RESTRICTIONS WILL ENCROACH LATER THIS EVENING AND
OVERNIGHT AS A FINAL WAVE MOVES DOWN THE STATIONARY BOUNDARY
ACROSS THE AREA. IFR CONDITIONS WILL BE LIKELY AT MOST SITES INTO
MONDAY MORNING.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
ANOTHER ROUND OF RESTRICTIONS IS LIKELY WITH A WEDNESDAY COLD
FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 1, 4:18 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT SUN MAY 1 2016

PAZ007>009-013>016-022-023-020930-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-
518 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-020930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
518 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL PLAGUE THE REGION TODAY.
A FEW STORMS MAY BECOME SEVERE. PRIMARY HAZARDS...LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, May 1, 3:32 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT SUN MAY 1 2016

OHZ049-050-PAZ029-WVZ001-002-012100-
JEFFERSON-HARRISON-WASHINGTON-BROOKE-HANCOCK-
432 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...CENTRAL
JEFFERSON...WEST CENTRAL WASHINGTON...SOUTHEASTERN HANCOCK AND BROOKE
COUNTIES...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
CADIZ...MOVING EAST AT 25 MPH.

DIME SIZE HAIL WAS REPORTED NEAR JEWETT WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...WELLSBURG...TORONTO...WINTERSVILLE...MINGO
JUNCTION...FOLLANSBEE...HOOVERSON HEIGHTS...BETHANY...HOPEDALE...
SMITHFIELD...FRANKLIN...BEECH BOTTOM...BRILLIANT...RICHMOND...NEW
ALEXANDRIA...BLOOMINGDALE...UNIONPORT...BRENTWOOD AND NEWELL.

LAT...LON 4024 8095 4042 8096 4045 8049 4020 8049
TIME...MOT...LOC 2032Z 269DEG 22KT 4034 8087

CL
Special weather statement, May 1, 3:36 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SUN MAY 1 2016

PAZ073>076-012100-
FAYETTE RIDGES-WESTMORELAND RIDGES-WESTMORELAND-FAYETTE-
436 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAYETTE AND
SOUTHERN WESTMORELAND COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW STANTON...OR
9 MILES SOUTHWEST OF GREENSBURG...MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...SCOTTDALE...YOUNGWOOD...NEW STANTON...LIGONIER...
CALUMET-NORVELT...EVERSON...MADISON...YOUNGSTOWN...HUNKER...LAUREL
MOUNTAIN...DONEGAL...CHAMPION...LAUREL MOUNTAIN STATE PARK...ACME...JONES
MILLS AND LOYALHANNA GORGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 51 AND 57.

  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 73 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4018 7914 4016 7914 4016 7916 4013 7917
      4011 7919 4012 7920 4012 7921 4010 7923
      4009 7926 4004 7929 4007 7970 4025 7971
      4030 7913 4018 7913
TIME...MOT...LOC 2035Z 266DEG 20KT 4017 7962

CL

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Westmoreland

When
May 1, 3:56 PM EST
Where
Westmoreland County, Acme
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -79.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639040.